advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Georgia, USA:

Due to my own health problems, my son lives with his father, and spends most weekends with me. He enjoys his time with me and gets really excited on his visits. He often begs to come and live with me. I know it is a stressful situation for him.

Could this be causing his sugar levels to fluctuate? They drop very low sometimes, and we are very careful with his diet, including his snacks. He was with me recently, and he almost passed out. He was disoriented and confused for several minutes. His sugar was 27 mg/dl [1.5 mmol/L] at about 7:30 pm (his dinner was eaten at 6:00 pm). According to his father, it has been running high during the week. When I picked him up, he said my son's blood sugar had been 430 mg/dl [23.4 mmol/L] at 5:00 pm. He had his shot at that time. It has not been high since. I am sending his doctor a letter to let him know of this fluctuation.

Answer:

Every stressful event as well as any change of daily life activities may make blood glucose fluctuate, often very suddenly. Your son sounds like he has the symptoms of a fall in blood sugar not recognized (hypoglycemia unawareness). When folks have such a problem, they are at risk for serious complications, such as seizures, if the low sugar is not identified and treated. To make matters worse, the more low sugars you have, the more severe the reactions are.

I will assume that your son is already on some form of intensive insulin therapy using lispro and NPH. This flexible regimen might help him/you to adjust it to the different daily activities while at your house. Through monitoring of his blood sugar levels, you should be able to detect patterns and adjust his insulin while visting you. You need to work with his diabetes care team to carefully avoid low/high blood sugars through a variety of strategies and ensure he is doing this with frequent monitoring. Please see Hypoglycemia for a detailed discussion of this process and for other tips to avoid low blood sugars.

MS

DTQ-20001123183446
Original posting 7 Dec 2000
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.